The limitations of nice mutually unbiased bases. (English) Zbl 1109.81016

Summary: Mutually unbiased bases of a Hilbert space can be constructed by partitioning a unitary error basis. We consider this construction when the unitary error basis is a nice error basis. We show that the number of resulting mutually unbiased bases can be at most one plus the smallest prime power contained in the dimension, and therefore that this construction cannot improve upon previous approaches. We prove this by establishing a correspondence between nice mutually unbiased bases and abelian subgroups of the index group of a nice error basis and then bounding the number of such subgroups. This bound also has implications for the construction of certain combinatorial objects called nets.


81P68 Quantum computation
46C05 Hilbert and pre-Hilbert spaces: geometry and topology (including spaces with semidefinite inner product)
Full Text: DOI arXiv


[1] J. André, Über nicht-Desarguessche Ebenen mit transitiver Translationgruppe, Math. Zeitschr. 60 (1954), 156-186. · Zbl 0056.38503 · doi:10.1007/BF01187370
[2] C. Archer, There is no generalization of known formulas for mutually unbiased bases, J. Math. Phys. 46 (2005), 022106, arxiv.org/quant-ph/0312204. · Zbl 1076.81002
[3] M. Aschbacher, Finite Group Theory, 2nd edition, Cambridge University Press, Cambridge, 2000. · Zbl 0997.20001
[4] S. Bandyopadhyay, P.O. Boykin, V. Roychowdhury, and F. Vatan, A new proof of the existence of mutually unbiased bases, Algorithmica34 (2002), 512-528, arxiv.org/quant-ph/0103162. · Zbl 1012.68069
[5] C.H. Bennett and G. Brassard, Quantum cryptography: Public key distribution and coin tossing, in: Proc. IEEE Intl. Conf. Computers, Systems, and Signal Processing, 1984, pp. 175-179. · Zbl 1306.81030
[6] A.R. Calderbank, P.J. Cameron, W.M. Kantor, and J.J. Seidel, ℤ4-Kerdock codes, orthogonal spreads, and extremal Euclidean line-sets, Proc. London Math. Soc. 75 (1997), 436-480. · Zbl 0916.94014 · doi:10.1112/S0024611597000403
[7] P. Delsarte, J.M. Goethals, and J.J. Seidel, Bounds for systems of lines and Jacobi polynomials, Philips Res. Rep. 30 (1975), 91-105. · Zbl 0322.05023
[8] K.S. Gibbons, M.J. Hoffman, and W.K. Wootters, Discrete phase space based on finite fields, Phys. Rev. A70 (2004), 062101, arxiv.org/quant-ph/0401155. · Zbl 1227.81218
[9] M. Grassl, On SIC-POVMs and MUBs in dimension 6, in: Proc. ERATO Conference on Quantum Information Science, 2004, pp. 60-61, arxiv.org/quant-ph/0406175.
[10] S.G. Hoggar, t-designs in projective spaces, Europ. J. Combin. 3 (1982), 233-254. · Zbl 0526.05016
[11] I.D. Ivanovic, Geometrical description of quantal state determination, J. Phys. A14 (1981), 3241-3245. · doi:10.1088/0305-4470/14/12/019
[12] G.A. Kabatiansky and V.I. Levenshtein, Bounds for packings on a sphere and in space, Problems Inform. Transmission14(1) (1978), 1-17.
[13] A. Klappenecker and M. Rötteler, Beyond stabilizer codes I: Nice error bases, IEEE Trans. Inf. Theory48 (2002), 2392-2395, arxiv.org/quant-ph/0010082. · Zbl 1062.94067
[14] A. Klappenecker and M. Rötteler, Constructions of mutually unbiased bases, in: Proc. International Conference on Finite Fields and Applications, 2003, pp. 137-144, arxiv.org/quant-ph/0309120. · Zbl 1119.81029
[15] A. Klappenecker and M. Rötteler, On the monomiality of nice error bases, Tech. Report CORR 2003-04, Department of Combinatorics and Optimization, University of Waterloo, April 2003, arxiv.org/quant-ph/0301078. · Zbl 1297.94131
[16] E. Knill, Non-binary unitary error bases and quantum codes, Tech. Report LAUR-96-2717, Los Alamos National Laboratory, 1996, arxiv.org/quant-ph/9608048.
[17] R. Lidl and H. Niederreiter, Introduction to Finite Fields and Applications, Cambridge University Press, Cambridge, 1986. · Zbl 0629.12016
[18] J.H. van Lint and R.M. Wilson, A Course in Combinatorics, Cambridge University Press, Cambridge, 1992. · Zbl 0769.05001
[19] H.F. MacNeish, Euler squares, Ann. of Math. 23(3) (1922), 221-227. · doi:10.2307/1967920
[20] W.R. Scott, Group Theory, Prentice Hall, Englewood Cliffs, 1964. · Zbl 0126.04504
[21] Y. Watatani, Latin squares, commuting squares, and intermediate subfactors, Subfactors, 1994, pp. 85-104. · Zbl 0927.46043
[22] R.F. Werner, All teleportation and dense coding schemes, J. Phys. A34 (2001), 7081-7094, arxiv.org/quant-ph/0003070. · Zbl 1024.81006
[23] P. Wocjan and Th. Beth, New construction of mutually unbiased bases in square dimensions, Quantum Inform. Comput. 5(2) (2005), 93-101, arxiv.org/quant-ph/0407081. · Zbl 1213.81108
[24] W.K. Wootters and B.D. Fields, Optimal state-determination by mutually unbiased measurements, Ann. Physics191 (1989), 363-381. · doi:10.1016/0003-4916(89)90322-9
[25] G. Zauner, Quantendesigns: Grundzüge einer nichtkommutativen Designtheorie, Ph.D. thesis, Universität Wien, 1999.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.